Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS San Diego, CA

August 1, 2024San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2024, 4:33 PM PDT for San Diego County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 4:33 PM PDT (23:33 UTC)
Expired
Aug 1, 2024, 5:30 PM PDT
In force
57 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 48 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS56 KSGX 012333
SVRSGX
CAC073-020030-
/O.NEW.KSGX.SV.W.0013.240801T2333Z-240802T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
433 PM PDT Thu Aug 1 2024

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  South central San Diego County in southwestern California...

* Until 530 PM PDT.

* At 432 PM PDT, a severe thunderstorm was located near Lake Morena,
  or near I-8 Between Pine Valley And Boulevard, and is nearly
  stationary.

  HAZARD...60 mph wind gusts, small hail, and frequent lightning.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alpine, Lake Morena, Potrero, Campo, Skye Valley, Tecate, Japatul
  Valley, Barrett Lake, Dulzura, and Jamul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Hail, damaging wind, and continuous cloud to ground lightning are 
occurring with this storm. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

&&

LAT...LON 3280 11678 3281 11658 3259 11645 3259 11646
      3258 11660 3257 11665
TIME...MOT...LOC 2332Z 158DEG 4KT 3271 11659 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
1 follow-up statement
360 
WWUS56 KSGX 020025
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
525 PM PDT Thu Aug 1 2024

CAC073-020034-
/O.EXP.KSGX.SV.W.0013.000000T0000Z-240802T0030Z/
San Diego CA-
525 PM PDT Thu Aug 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 530 PM PDT...

The storm that was generated south of I-8 near the US, Mexico border 
which prompted the warning has weakened below severe limits, and no 
longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
a thunderstorm located near San Diego Country Estates, about 10 
miles southeast of Ramona

&&

LAT...LON 3280 11678 3281 11658 3259 11645 3259 11646
      3258 11660 3257 11665
TIME...MOT...LOC 0024Z 158DEG 4KT 3276 11661 

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:42 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 1, 1:42 PM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Thu Aug 1 2024

.SYNOPSIS...
A weak area of low pressure moving through the region will bring a
chance for many through this evening. A ridge of high pressure
over the desert southwest will continue to usher in monsoonal
moisture through early next week. This will bring a chance for
daily storms across the mountains and deserts with warm and humid
conditions for the region, peaking early next week. The marine
layer will be thin with night and morning low clouds and fog near
the coast and far western valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Through the Weekend)...
The weak area of low pressure continues to push westward this
afternoon, leading to some clearing of higher clouds across the
mountains and deserts. In its wake, daytime heating with moisture
and instability has led to some cumulus build ups across the
mountains and adjacent deserts. Weak pulses have been observed on
radar where small areas of showers and weak storms have occurred.
Sheer may the most inhibiting factor today, limiting how strong
the storms are able to build. Some of these storms in the
mountains may push westward and provide rainfall to areas west of
the mountains this afternoon and evening but chances are low at
this time. Low clouds will have a tougher time forming near the
coast tonight as higher clouds may disrupt the marine layer.

Monsoonal moisture will remain in place, but in more normal
SoCal fashion with southeast flow in place and small chances
across the mountains and adjacent deserts. As the ridge of high
pressure over Texas moves westward toward the Four Corners region,
warmer temperatures will felt across the area. By Friday,
temperatures will be about 5 degrees warmer than they are today
for many. Temperatures will slowly increase this weekend with a
drier atmosphere in place per latest PWAT ensemble guidance.
Central portions have a 50-70% chance of seeing highs of at least
105 degrees by this weekend.Saturday looks to be the driest day
overall. Mountain chances for storms look minimal (10-15%) each
afternoon by this weekend. The marine layer will keep the coastal
areas cooler with low clouds and patchy morning fog, but highs
quickly increasing away from the coast is also expected.

&&

.LONG TERM (Next Monday and Beyond)...
The high will flatten out a bit with even higher heights by early
next Monday and Tuesday as 850 mb temps reach near 31-32C. This is
when the peak of the heating is expected over SoCal. By Monday,
inland valleys, mountains, and deserts can expect temperatures up
to 10 degrees above normal. NBM projects near a 70% chance of
seeing temperatures over 115 in Palm Springs Sunday through
Tuesday. For the Inland Empire, temperatures above 105 have about
20-40% chance of occurring for areas near Riverside by early next
week. Most areas will stay in the 70s near the coast, quickly
rising into the 80s five miles or so inland by early next week.
Per latest model ensembles, the ridge will slowly break down
starting around next Wednesday into the latter part of next week.
This will decrease chances of rain over the mountains and bring
not as hot and humid conditions elsewhere.

&&

.AVIATION...
012000Z...Coast/Valleys...Mid and high clouds moving offshore
with SCT-BKN Cu over the mountains and valleys with bases to
10000ft MSL. Low confidence in storms impacting specific TAF
sites, but a few storms this evening may move into the valleys.
Patchy low clouds redevelop tonight and will hang offshore, and
confidence for CIGs overnight at coastal sites is low to moderate
(10%-40%). Reduced VIS to 5-6SM possible overnight along the coast
and in the valleys. If low clouds do manage to develop, bases to
600-900ft MSL and tops to 1200ft MSL, with clearing for coastal
sites on Friday occurring between 14z-17z.

Mountains/Deserts...Satellite shows SCT-BKN Cu, bases to 10000-
12000ft MSL, with TSRA expected over the mountains and deserts this
afternoon and evening. Localized VIS reductions and gusty and
erratic winds possible in the vicinity of any storm. Surface gusts
up to 40kts with strong up/downdrafts near the mountains. TSRA
chances continue into early Friday morning, with additional chances
Friday afternoon.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning from 10 AM Saturday to 11 PM PDT Monday
     for Coachella Valley-San Diego County Deserts-San Gorgonio
     Pass Near Banning.

PZ...None.

&&

PUBLIC...APR
AVIATION/MARINE...Zuber

In the hours before

Local storm report, Aug 1, 3:34 PM PDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
334 PM PDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Wildfire         4 S Riverside           33.92N 117.38W
07/21/2024                   Riverside          CA   Emergency Mngr

            Update for Hawarden wildfire. Burned 527
            acres in City of Riverside. Around 10
            million in damages due to 18 homes impacted.
            This includes 8 structures and homes that
            were destroyed. Cause suspected to be
            fireworks. Media reports show flames burning
            up to homes. Fire was contained on July 25.

&&

AOT
Special weather statement, Aug 1, 4:11 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service San Diego CA
411 PM PDT Thu Aug 1 2024

CAZ050-058-020000-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
411 PM PDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN DIEGO COUNTY
THROUGH 500 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 9 miles south of I-8 Between Pine Valley And Boulevard.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Morena, Potrero, Campo, Tecate, Barrett Lake, and Campo Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 11664 3270 11648 3259 11642 3257 11665
TIME...MOT...LOC 2310Z 280DEG 2KT 3260 11649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:27 PM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego5 days
Aug 1, 4:11 PM PDTSpecial Weather StatementSGXSan Diego49 min
Aug 1, 4:23 PM PDTAreal Flood AdvisorySGXSan Diego81 min
Aug 1, 4:39 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 1, 4:49 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 1, 4:55 PM PDTSpecial Weather StatementSGX50 min
Aug 1, 4:59 PM PDTAreal Flood AdvisorySGXSan Diego65 min

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.